Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 166, NWS Midland/Odessa, TX

June 8, 1996Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 8, 1996, 8:35 PM CDT for Culberson County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1996, 8:35 PM CDT (01:35 UTC)
Expired
Jun 8, 1996, 9:20 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Culberson County, TX

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 1996-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 737 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 1996-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
737 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
3725 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 090134
SVRMAF
TXC109-090220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
835 PM CDT SAT JUN 8 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 920 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...WESTERN CULBERSON COUNTY
 
AT 830 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 4 MILES NORTHEAST OF VAN HORN MOVING SOUTH AT 10 MPH.

OTHER STRONG/SEVERE THUNDERSTORMS WERE LOCATED 15 MILES NORTH OF VAN
HORN...AND 30 MILES NORTH OF VAN HORN OVER HIGHWAY 54.

LOCATIONS IN THE PATH OF THIS STORM ARE... VAN HORN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN WITH
FLOODING ALONG HWY 54. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD
ROADS QUICKLY SO *DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

$$

BOYD/PENDERGRAST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:32 PM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, Jun 8, 2:32 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR HEADER...
NATIONAL WEATHER SERVICE MIDLAND TX
228 PM CDT SAT JUN 8 1996

JUST BEGINNING TO GET ECHOES IN WRN CULBERSON CO AND JUST W OF
EDDY CO. STILL BELIEVE OTHER AREAS (SWRN MOUNTAINS AND TRANS-PECOS)
ARE JUST AS LIKELY TO SEEN SOME TRWS AS WEAK MID LEVEL S/W AND ASCD
ACCAS PASSED JUST W OF MAF LATE MORNING/EARLY THIS AFTERNOON. THIS
COMBINED WITH ERLY UPSLOPE FLOW AND LI'S FROM -2 TO -3 CONTINUES
TO SUPPORT THE MENTION IN FCST. E OF THE PECOS RIVER WEAK SE WINDS
EXPECTED AS AXIS OF SURFACE HI PRESS MOVES E. AS SURFACE RIDGE AXIS
EXITS A TROF IS EXPECTED TO FORM ACROSS NM WITH AN AREA OF LOW
PRESSURE DEVELOPING IN SE NM ALONG THE BOUNDARY BY TMRW AFTERNOON.
WEAK MID LEVEL FLOW WILL PRECLUDE TROF FROM MOVING E OF A
HOB...INK...FST SO WEAK SERLY WINDS AGAIN TMRW AFTERNOON. WRMG TREND
STILL ON TAP TONIGHT AND TMRW AS UPPER RIDGE BUILDS W PER THCK
INCREASES. BY FRI MODELS ARE DEPICTING A WEAK S/W MOVING S ACROSS
WTX/ERN NM. BEST LOW LEVEL FORCING IS EXPECTED (WAA/THTE ADVT) TO BE
ACROSS THE WRN LOW ROLLING PLAINS INTO THE RR VALLEY. FOR NOW DON'T
BELIEVE MENTION IS NEEDED BUT WILL KEEP A WATCH FOR CHANGES.
OTHERWISE NO SIGNIFICANT CHANCE FOR PRECIP ACROSS THE CWA AS UPPER
HI BUILDS W AND NE HOLDING WRLYS WELL N.

CNM 66 10
MAF 64 0
MRF 56 20
P07 64 -

MURDOCH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:24 PM CDTSevere Thunderstorm WarningMAFCulberson51 min

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.